Alert archive / Washington / Red Flag Warnings in 2022

Red Flag Warning 6, NWS Spokane, WA

August 16, 2022Chelan County, Washington

NWS Spokane, WA issued this red flag warning at Aug 16, 2022, 3:00 PM PDT for Chelan County, Washington. It took effect at Aug 17, 2022, 11:00 AM PDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2022, 3:00 PM PDT (22:00 UTC)
In effect from
Aug 17, 2022, 11:00 AM PDT
Expired
Aug 18, 2022, 6:08 AM PDT
In force
19 hr
Issued by
NWS Spokane, WA

County Chelan County, WA

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.0 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2022-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2022-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WWUS86 KOTX 162200
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
300 PM PDT Tue Aug 16 2022

...HOT DRY AND UNSTABLE WEDNESDAY AND THURSDAY...

.HIGH TEMPERATURES WILL CLIMB BACK INTO THE UPPER 90S TO
TRIPPLE DIGITS WEDNESDAY AND THURSDAY. POOR OVERNIGHT RELATIVE 
HUMIDITY RECOVERY WILL ACCOMPANY THE HOT AND DRY DAYTIME
CONDITIONS ALONG WITH AN UNSTABLE ATMOSPHERE.


WAZ696-171800-
/O.NEW.KOTX.FW.W.0006.220817T1800Z-220819T0500Z/
East Washington Central Cascades (Zone 696)-
300 PM PDT Tue Aug 16 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 10 PM PDT
THURSDAY FOR UNSTABLE THERMAL TROUGH FOR EAST WASHINGTON CENTRAL
CASCADES...

The National Weather Service in Spokane has issued a Red Flag
Warning for unstable thermal trough, which is in effect from
11 AM Wednesday to 10 PM PDT Thursday.

* Affected Area: Fire Weather Zone 696 East Washington Central 
  Cascades (Zone 696).

* Winds: East 5 to 10 mph.

* Timing: Wednesday afternoon through Thursday evening. 

* Relative Humidities: 10 to 21 percent in the valleys and 21 to 
  32 percent over the higher terrain.

* Temperatures: In the upper 90s to 105. 

* Impacts: Increased potential for rapid fire growth for large 
  fires.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
low relative humidity...hot conditions...and an unstable
atmosphere can contribute to extreme fire behavior.

&&

$$
5 follow-up statements
674 
WWUS86 KOTX 171209
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
509 AM PDT Wed Aug 17 2022

...HOT DRY AND UNSTABLE WEDNESDAY AND THURSDAY...

.HIGH TEMPERATURES WILL CLIMB INTO THE UPPER 90S TO TRIPLE DIGITS
WEDNESDAY AND THURSDAY. THE HEAT COUPLED WITH AN UNSTABLE 
ATMOSPHERE WEDNESAY AND THURSDAY WILL INCREASE FIRE DANGER. WARM 
OVERNIGHT LOW TEMPERATURES AND POOR OVERNIGHT RELATIVE HUMIDITY 
RECOVERY WILL ALSO CONTRIBUTE TO FIRE CONCERNS OVERNIGHT WEDNESDAY
INTO THURSDAY MORNING.

WAZ696-172015-
/O.CON.KOTX.FW.W.0006.220817T1800Z-220819T0500Z/
East Washington Central Cascades (Zone 696)-
509 AM PDT Wed Aug 17 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM PDT THURSDAY FOR UNSTABLE THERMAL TROUGH FOR THE EAST
WASHINGTON CENTRAL CASCADES...

* Affected Area: Fire Weather Zone 696 East Washington Central 
  Cascades (Zone 696).

* Winds: East 4 to 8 mph.

* Timing: Wednesday afternoon through Thursday evening.

* Relative Humidities: Afternoon values as low as 10 to 20 percent
  in the valleys and 20 to 30 percent over the higher terrain.
  Overnight recovery values of 40 to 50 percent with some thermal
  belt locations as poor as 35 percent.

* Temperatures: High temperatures upper 90s to 105 in the valleys.

* Impacts: Increased potential for rapid fire growth for large 
  fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of low 
relative humidity, hot conditions, and an unstable atmosphere can
contribute to extreme fire behavior.

&&

$$
759 
WWUS86 KOTX 171954
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1254 PM PDT Wed Aug 17 2022

...HOT DRY AND UNSTABLE WEDNESDAY AND THURSDAY...

.HIGH TEMPERATURES WILL CLIMB INTO THE UPPER 90S TO TRIPLE DIGITS
THROUGH THURSDAY. THE HEAT COUPLED WITH AN UNSTABLE ATMOSPHERE 
TODAY AND THURSDAY WILL INCREASE FIRE DANGER. WARM OVERNIGHT LOW 
TEMPERATURES AND POOR OVERNIGHT RELATIVE HUMIDITY RECOVERY WILL 
ALSO CONTRIBUTE TO FIRE CONCERNS TONIGHT INTO THURSDAY MORNING.

WAZ696-180500-
/O.CON.KOTX.FW.W.0006.000000T0000Z-220819T0500Z/
East Washington Central Cascades (Zone 696)-
1254 PM PDT Wed Aug 17 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THURSDAY
FOR UNSTABLE THERMAL TROUGH FOR THE EAST WASHINGTON CENTRAL
CASCADES...

* Affected Area: Fire Weather Zone 696 East Washington Central 
  Cascades (Zone 696).

* Winds: East 5 to 10 mph.

* Timing: Wednesday afternoon through Thursday evening.

* Relative Humidities: 10 to 21 percent in the valleys and 21 to 
  32 percent over the higher terrain.

* Temperatures: In the upper 70s.

* Impacts: Increased potential for rapid fire growth for large 
  fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of low
relative humidity, hot conditions, and an unstable atmosphere can
contribute to extreme fire behavior.

&&

$$
392 
WWUS86 KOTX 180355
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
855 PM PDT Wed Aug 17 2022

...HOT DRY AND UNSTABLE THROUGH THURSDAY...

.HIGH TEMPERATURES WILL CLIMB INTO THE UPPER 90S TO TRIPLE DIGITS
THURSDAY. THE HEAT COUPLED WITH AN UNSTABLE ATMOSPHERE WILL 
INCREASE FIRE DANGER. WARM OVERNIGHT LOW TEMPERATURES AND POOR 
OVERNIGHT RELATIVE HUMIDITY RECOVERY WILL ALSO CONTRIBUTE TO FIRE 
CONCERNS TONIGHT INTO THURSDAY MORNING.

WAZ696-182300-
/O.CON.KOTX.FW.W.0006.000000T0000Z-220819T0500Z/
East Washington Central Cascades (Zone 696)-
855 PM PDT Wed Aug 17 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THURSDAY
FOR UNSTABLE CONDITIONS FOR EAST WASHINGTON CENTRAL CASCADES...

* Affected Area: Fire Weather Zone 696 East Washington Central
  Cascades.

* Winds: East 5 to 10 mph.

* Timing: Through Thursday evening.

* Relative Humidities: 10 to 20 percent in the valleys and 20 to 
  30 percent over the higher terrain.

* Temperatures: 90s to 102 in the valleys. 70s and 80s in the 
  mountains.

* Impacts: Increased potential for rapid fire growth for large 
  fires due to unstable conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of low
relative humidity, hot conditions, and an unstable atmosphere can
contribute to extreme fire behavior.

&&

$$
750 
WWUS86 KOTX 181239
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
539 AM PDT Thu Aug 18 2022

...HOT DRY AND UNSTABLE THIS AFTERNOON...

.Today will be the hottest day of the week with triple digits
common for elevations below 3000 feet. The heat combined with low
humidity and an unstable atmosphere will promote high fire danger
especially during the hottest time of the day.

WAZ696-190500-
/O.CON.KOTX.FW.W.0006.000000T0000Z-220819T0500Z/
East Washington Central Cascades (Zone 696)-
539 AM PDT Thu Aug 18 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR UNSTABLE THERMAL TROUGH FOR THE EAST WASHINGTON
CENTRAL CASCADES...

* Affected Area: Fire Weather Zone 696 East Washington Central 
  Cascades (Zone 696).

* Winds: Generally terrain driven and less than 8 mph.

* Timing: Through this evening.

* Relative Humidities: 10 to 20 percent in the valleys and 20 to 
  30 percent over the higher terrain.

* Temperatures: 100 to 105 in the valleys. 15 to 20 degrees above
  average for the mountains.

* Impacts: Increased potential for rapid fire growth for large 
  fires due to unstable conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of low
relative humidity, hot conditions, and an unstable atmosphere can
contribute to extreme fire behavior.

&&

$$
365 
WWUS86 KOTX 181308
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
608 AM PDT Thu Aug 18 2022

WAZ696-181415-
/O.CAN.KOTX.FW.W.0006.000000T0000Z-220819T0500Z/
East Washington Central Cascades (Zone 696)-
608 AM PDT Thu Aug 18 2022

...RED FLAG WARNING IS CANCELLED FOR UNSTABLE THERMAL TROUGH FOR
THE EAST WASHINGTON CENTRAL CASCADES...

The National Weather Service in Spokane has cancelled the Red
Flag Warning.

Increasing clouds this morning and the chance for showers this
afternoon and this evening has prompted the cancellation of the
Red Flag Warning for hot and unusually unstable conditions.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 16, 10:11 AM PDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 16, 10:11 AM PDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1011 AM PDT Tue Aug 16 2022

.SYNOPSIS...
Another heatwave will occur across the Inland Northwest this
week with triple digit heat returning to central Washington, the
Lewiston area, and parts of eastern Washington Wednesday through
Friday. The forecast for the weekend into early next week should
be a few degrees cooler with afternoon temperatures in the 90s

&&

.DISCUSSION...

...EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT
WEDNESDAY THROUGH FRIDAY EVENING FOR CENTRAL AND EASTERN
WASHINGTON AND PARTS OF THE IDAHO PANHANDLE...

Today: This afternoon will be 2 to 4 degrees warmer than yesterday
(Monday) across the majority of the Inland Northwest as the
longwave upper ridge over the Western U.S. bulges northward.
Widespread 90s are expected across north Idaho as well as central
and eastern Washington. Lewiston, Kamiah, Omak, and Grand Coulee
will flirt with 100.

Wednesday and Thursday: Our hot high pressure ridge will undergo
significant amplification Wednesday into Thursday in response to
a deepening upper trough in the Gulf of Alaska. Deep atmospheric
subsidence will likely push 850mb temperatures close to 27C on
Wednesday and near 28C Thursday. With the exception of localized
haze/smoke from regional wildfires, Wednesday will have a bright,
sunny sky. Confidence is high that our region will experience
widespread upper 90s and low triple digits across central and
eastern Washington, the Lewiston-Clarkston Valley, the Idaho
Palouse, and the Coeur d'Alene area. Thursday has the potential to
be a degree or two warmer than Wednesday region-wide, but most
models bring increasing high level moisture up from Oregon Thursday
afternoon. At this time, it looks like clouds will arrive late
enough in the day that widespread triple digits will occur across
central Washington and across parts of eastern Washington.
However, the arrival of clouds a few hours earlier than currently
predicted could knock a couple degrees off our Thursday highs. The
influx of clouds Thursday night will likely lead to uncomfortably
warm overnight lows. Places like Wenatchee, Chelan, and Grand
Coulee will likely remain well above 70 degrees Thursday night
making homes without air conditioning uncomfortable through the
night. /GBR

Friday and Saturday: Lots of uncertainty in the forecast for this
period. Ensembles continue to be split on whether or not a shortwave
will break the ridge down late Friday into early Saturday, which
could increase the chances for showers in the mountains. At this
time, it appears at that the any moisture brought on by this
shortwave will remain elevated so have left showers and
thunderstorms out of the forecast. High temperatures remain in the
mid to upper 90s with the Columbia Basin reaching into the 100s on
Friday.

Sunday and Monday: Uncertainty continues into early next week with
an offshore trough slowly pushing onto the coast. This is allowing a
breakdown of the ridge but the timing is unknown. If the ridge
continues, temperatures will be in the upper 90s but if the trough
moves onshore, then high temperatures could cool back towards normal
(upper 80s to low 90s). The current forecast splits the difference
so keep an eye as we get closer. This trough could also bring a
slight chance of showers and thunderstorms mainly to the Idaho
Panhandle. /KM

&&

.AVIATION...
18z TAFs: VFR conditions will continue through Wednesday. Mainly
light and diurnally-driven winds are expected at the TAF sites
through tonight, but winds may become predominantly northerly or
northeasterly on Wednesday as a thermal low develops in the
Columbia Basin. /CMS

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        94  60  98  63  99  67 /   0   0   0   0   0   0
Coeur d'Alene  93  57  96  61  98  64 /   0   0   0   0   0   0
Pullman        91  57  96  58  96  62 /   0   0   0   0   0   0
Lewiston       99  66 103  68 103  72 /   0   0   0   0   0   0
Colville       94  53  98  56 100  58 /   0   0   0   0   0   0
Sandpoint      89  54  94  58  95  60 /   0   0   0   0   0   0
Kellogg        89  64  94  66  95  69 /   0   0   0   0   0   0
Moses Lake     97  60 102  66 103  67 /   0   0   0   0   0   0
Wenatchee      96  68 100  74 103  75 /   0   0   0   0   0   0
Omak           99  65 103  67 106  70 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory from noon Wednesday to 11 PM PDT Friday for Coeur
     d'Alene Area-Idaho Palouse-Lewis and Southern Nez Perce
     Counties-Lewiston Area.

WA...Excessive Heat Warning from noon Wednesday to 11 PM PDT Friday
     for Moses Lake Area-Okanogan Valley-Upper Columbia Basin-
     Waterville Plateau-Wenatchee Area.

     Heat Advisory from noon Wednesday to 11 PM PDT Friday for
     Central Chelan County-Lower Garfield and Asotin Counties-
     Northeast Blue Mountains-Northeast Mountains-Okanogan
     Highlands-Spokane Area-Washington Palouse-Western Chelan
     County-Western Okanogan County.

&&

Nearby

Red Flag Warnings in Washington, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.